Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 17, NWS Newport/Morehead City, NC

June 9, 2007Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 9, 2007, 3:29 PM EDT for Onslow County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2007, 3:29 PM EDT (19:29 UTC)
Expired
Jun 9, 2007, 3:45 PM EDT
In force
16 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 35 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1624 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 091928
SVRMHX
NCC133-091945-
/O.NEW.KMHX.SV.W.0017.070609T1929Z-070609T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
329 PM EDT SAT JUN 9 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 345 PM EDT

* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED OVER ONSLOW COUNTY...OR ABOUT 10 MILES SOUTHEAST
  OF CAMP LEJEUNE CENTRAL...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL ONSLOW COUNTY AT 340 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3468 7717 3456 7733 3453 7728 3463 7711

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:57 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 9, 12:57 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1257 PM EDT SAT JUN 9 2007

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA
TODAY...STALL ALONG OR JUST OFF THE COAST TONIGHT AND DISSIPATE ON
SUNDAY. HIGH PRESSURE FROM THE NORTH WILL BUILD OVER THE AREA
MONDAY.

&&

.NEAR TERM /THROUGH THIS AFTERNOON/...
QUICK UPDATE TO RAISE TEMPS ALONG SRN BEACHES. NORTHERLY FLOW HAS
KEPT SEA BREEZE AT BAY AND ALLOWED TEMPS TO CLIMB TO AROUND 90 AT
MRH...MHX AND ONSLOW BEACH. SEA BREEZE WILL DEVELOP NEXT FEW HOURS
AND STILL EXPECT SCT CONVECTION MOST ZONES.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
THE MODELS HAVE INITIALIZED THE CURRENT CONVECTIVE COMPLEX OVER SE
VIRGINIA/NE NORTH CAROLINA VERY POORLY...ESPECIALLY THE NAM. THUS
CONFIDENCE IN THE DETAILS IN THE SHORT TERM FORECAST ARE LOWER THAN
NORMAL. MAIN CONCERN THROUGH THIS EVENING IS EXTENT AND INTENSITY OF
CONVECTION ASSOCIATED WITH A WEAKENING COLD FRONT MOVING SE ACROSS
THE AREA AS WELL AS OUTFLOWS FROM CURRENT CONVECTION ALONG WITH
DIFFERENTIAL HEATING ALONG/AHEAD OF THE SEA BREEZE. SPC HAS PLACED
THE WESTERN 1/2 OF THE AREA (MAINLY ALONG/WEST OF HIGHWAY 17) IN A
SLIGHT RISK OF SEVERE. THE ATMOSPHERE ACROSS EASTERN NORTH CAROLINA
WILL BE FAVORABLE FOR DEEP CONVECTION TODAY WITH CAPES IN EXCESS OF
2000 J/KG...LIS IN EXCESS OF -5C...PW AROUND 2...LOWER FREEZING
LEVELS (14K) AND FAIRLY LARGE TEMP/DEWPOINT SPREADS DUE TO MIXING.
THUS ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE MARGINALLY
SEVERE HAIL AND WIND GUSTS IN EXCESS OF 50 KT. ON THE NEGATIVE SIDE
MID LEVEL LAPSE RATES WILL BE WEAK AND SO WILL SHEAR. THUS THERE IS
SOME UNCERTAINTY ON DEGREE OF STORM ORGANIZATION AND WE COULD BE
LOOKING AT MAINLY PULSE EVENTS. IN ADDITION TO THE SEVERE
THREAT...WE HAVE SOME CONCERN FOR LOCALLY HEAVY RAINS TODAY DUE TO
THE HIGH PW AND THE FACT THAT THE FRONT WILL LIKELY JUMP TO THE SEA
BREEZE AND STALL WITH SOME TRAINING OF CELLS POSSIBLE...ESPECIALLY
NEAR THE COAST.

THE MODELS...ESPECIALLY THE NAM...INDICATE THE POTENTIAL FOR A
NOCTURNAL MCS OVERNIGHT. HOWEVER...THE NAM INITIALIZED POORLY THIS
EVENING. IN ADDITION THE NAM AND GFS MODELS ARE FORECASTING STRONG
UPPER CONFLUENCE OVERNIGHT WHICH WOULD INHIBIT ORGANIZED
CONVECTION. THEREFORE I WILL KEEP THE FORECAST CLOSER TO THE
NORMAL DIURNAL CYCLE WITH POPS TAILING OFF AROUND 3Z AND CONFINED
MAINLY TO THE COAST.

THE UPPER PATTERN ACROSS THE AREA THROUGH MON WILL PRODUCE A NW
FLOW AROUND AN UPPER RIDGE TO THE WEST AND AN UPPER LOW TO THE
EAST. SEVERAL SHORTWAVES WILL MOVE SE ACROSS NORTH CAROLINA
DURING THE NEXT SEVERAL DAYS AND COULD ACT AS TRIGGERS FOR
CONVECTION. FOR NOW WILL LIMIT POPS SUNDAY TO THE CRYSTAL COAST-ILM
SEA BREEZES AND KEEP MON DRY ALTHOUGH CONFIDENCE IS LOWER THAN
NORMAL.

TEMPS TODAY WILL BE IN THE LOWER TO PERHAPS MIDDLE 90S INLAND WITH
HEAT INDICES AROUND 100. THEN TEMPERATURES COOL BEHIND THE FRONT
SUNDAY AND MONDAY INTO THE MIDDLE 80S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MAIN WX FEATURE THROUGH THE EXTENDED WILL BE THE HIGH PRES
BUILDING IN FROM THE NW. THIS FEATURE WILL DRY OUT THE AIRMASS
ALLOWING TEMPS AND DEW POINTS TO LOWER FROM CURRENT CONDITIONS.
THIS WILL INHIBIT AFTERNOON CONVECTION SOME...BUT THE MODELS ARE
BEGINNING TO SUGGEST AN UPPER LVL VORT MAX SLIDING OVER THE REGION
LATE MON INTO TUE. DESPITE DRIER THAN AVERAGE CONDITIONS THIS
FEATURE MAY BE ENOUGH TO TRIGGER A FEW STRAY SHOWERS. THE HIGH
WILL SE AND OFFSHORE BY MID WEEK AND WE WILL SEE A RETURN OF WARM
MOIST AIR. THIS WILL TRIGGER TYPICAL AFTERNOON CONVECTION AND
ALLOW TEMPS TO SLOWLY WARM TO OR ABOVE NORMAL BY END OF THE WEEK.*
ADD DISCUSSION HERE.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
VFR THROUGH THE PERIOD OUTSIDE OF LOCAL MVFR/IFR CONDITIONS IN
TSTMS.

&&

.MARINE...
LATEST OBSERVATIONS INDICATE NW WINDS OVER THE NORTHERN WATERS AND
SW-W WINDS TO THE SOUTH. WIND SPEEDS ARE IN THE 10 TO 15 KT RANGE.
SEAS AT DIAMOND BUOY HAVE SUBSIDED TO 4 FT. CURRENT FCST REMAINS ON
TRACK WITH WINDS REMAINING 15 KT OR LESS AND SEAS LESS THAN 4
FT...EXCEPT IN AND NEAR SHOWERS AND POSSIBLE STRONG TSTMS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

JBM/RAP
Hazardous weather outlook, Jun 9, 3:49 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
349 AM EDT SAT JUN 9 2007

AMZ135-NCZ029-044>047-079>081-090>095-098-103-104-100800-
PAMLICO SOUND-MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-
BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-
ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
349 AM EDT SAT JUN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

|THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...ESPECIALLY ALONG AND WEST OF HIGHWAY 17. SCATTERED
STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT
WHICH WILL MOVE SOUTHEAST ACROSS THE REGION TODAY AND TONIGHT. A
FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. LOCALLY HEAVY RAINS UP TO 2 INCHES IN A SHORT
PERIOD OF TIME WILL ALSO BE POSSIBLE AS THUNDERSTORMS MOVE SLOWLY
ACROSS THE SAME AREAS AS THE FRONT STALLS NEAR THE COAST LATE
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 9, 3:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
327 PM EDT SAT JUN 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             BOGUE                   34.71N 77.03W
06/09/2007  E0.75 INCH       CARTERET           NC   PUBLIC

0319 PM     HAIL             NEWPORT                 34.79N 76.86W
06/09/2007  E0.75 INCH       CARTERET           NC   PUBLIC

&&

RAP

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:21 AM EDTMarine Weather StatementMHX54 min
Jun 9, 1:54 AM EDTSpecial Marine WarningMHX51 min
Jun 9, 2:36 AM EDTSpecial Marine WarningMHX24 min
Jun 9, 3:15 AM EDTMarine Weather StatementMHX45 min
Jun 9, 3:33 AM EDTMarine Weather StatementMHX42 min
Jun 9, 3:51 AM EDTMarine Weather StatementMHX39 min
Jun 9, 4:34 AM EDTSpecial Marine WarningMHX41 min
Jun 9, 4:44 AM EDTSpecial Marine WarningMHX46 min
Jun 9, 5:43 AM EDTSpecial Marine WarningMHX47 min
Jun 9, 2:19 PM EDTSpecial Marine WarningMHX56 min
Jun 9, 3:09 PM EDTSevere Thunderstorm WarningMHXCarteret36 min
Jun 9, 3:12 PM EDTSpecial Marine WarningMHX63 min
Jun 9, 3:44 PM EDTSevere Thunderstorm WarningMHXCarteret31 min
Jun 9, 4:12 PM EDTSevere Thunderstorm WarningMHXCarteret33 min
Jun 9, 4:25 PM EDTSpecial Marine WarningMHX50 min
Jun 9, 4:39 PM EDTSevere Thunderstorm WarningMHXCraven36 min
Jun 9, 4:45 PM EDTSevere Thunderstorm WarningMHXCarteret60 min
Jun 9, 5:17 PM EDTMarine Weather StatementMHX28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.